Vermont, 2019

Winter Storm and Winter Weather in Vermont, January 29 to 30, 2019

January 29 to 30, 2019 · NWS BTV · 16 events in 16 counties and zones

A storm system across the Great Lakes on the morning of January 29th traversed across NY and Northern New England during the afternoon and nighttime hours. A widespread 3 to 6 inches were observed across much of northern VT with 5 to 10 inches across central and southern VT.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system across the Great Lakes on the morning of January 29th traversed across NY and Northern New England during the afternoon and nighttime hours. A widespread 3 to 6 inches were observed across much of northern VT with 5 to 10 inches across central and southern VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 29, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 29, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
245 PM EST Tue Jan 29 2019

.SYNOPSIS...
Steady light to moderate snows are expected tonight as low
pressure passes through the region. Blustery and colder weather
returns by later Wednesday into Thursday with wind chill
concerns and lake snows to the lee of Lake Ontario. Seasonably
cold weather continues into Saturday before temperatures
moderate from Sunday onward into next week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 245 PM EST Tuesday...We continue to watch moisture
streaming northward this afternoon in advance of a deepening
longwave trough and attendant arctic front across the Great
Lakes and Upper Midwest. A pre-frontal surface trough, evident
on KTYX radar across the SLV will advance slowly eastward
tonight and east of this feature is where models depict greatest
coverage of steadier light to moderate snowfall as a weak
surface wave rides northward along the boundary. Model-averaged
QPF has continued to decrease slightly, and since the
aforementioned surface trough should be east of the SLV by early
evening I've opted to cancel our Winter Wx Advsys for this area
with additional snowfall generally less than 2 inches. Further
east, all advisories and lower-end warnings remain unchanged,
though with some slight downward adjustment in expected
snowfall. In general, expecting a 3- 6 inch event for advisory
areas, and 4-8 inches for warning areas across eastern VT.
Admittedly, the higher values in these ranges may be on the
generous side, especially across our northern tier of counties,
but have leaned toward a 30-30-30 blend of global, hi-res and
official QPF/snowfall data to maintain at least some
consistency. Low temperatures average near late January seasonal
norms with ample cloud cover - mainly 5 to 15 above.

Lingering synopic snows to then taper off across eastern counties by
mid morning as we watch a fairly strong arctic front push through
the area during the afternoon. Scattered snow showers will be
possible along the boundary but additional accumulations should
remain light as better instability and potential heavier snow
shower/squall threat looks to remain south of our area. High
temperatures to generally range from 10 to 20, though readings
should begin to slowly fall in the afternoon from the Dacks into the
SLV behind the front.

By Wednesday night the arctic boundary clears east as temperatures
trend colder once again. Persistent southwest gradient flow should
ensure a rather blustery night and wind chill headlines will likely
be needed for much of the area as temperatures fall into the
negative single digits for most areas. The other area of more minor
concern will be development of lake snows to the lee of Lake Ontario
overnight. Mean lower level west-southwest flow from 240 to 260
should ensure a rather long fetch across the lake. Given rather
robust lake-induced instability values to near 1000 J/kg and high
equ. levels steady light to modest accumulations are expected across
the southern St. Lawrence County snow belts accordingly.

&&

.SHORT TERM /THURSDAY/...
As of 318 AM EST Tuesday...Lake effect snow band will exist
across the southern portions of Saint Lawrence and Franklin
counties of New York Wednesday night. Band should be strong
enough to produce at least 2-4 inches of snow Wednesday night
before eventually shifting south out of the area on Thursday as
flow aloft becomes more westerly with time. The trend toward
westerly flow and the strength of the flow aloft should be able
to push some snow downstream into central and southern Vermont
with only light amounts expected. Everything remains on track
for cold temperatures and very cold wind chills Wednesday night
into Thursday. Wind chills will be in the 15 to 30 below range
Wednesday night and daytime high temperatures on Thursday in the
5 to 15 above range.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 318 AM EST Tuesday...Below normal temperatures will
continue Thursday night through Saturday. Thursday night lows
will range from 5 above to 5 below...but will be below zero
everywhere Friday night with clear skies and light winds. Highs
on Friday will be in the 8 to 15 above range and in the teens on
Saturday. No precipitation is expected during this period. A
more noticeable warmup takes place Sunday and Monday with highs
in the upper 20s to mid 30s both days. Precipitation chances
will increase during this time period as well and based on the
thermal profile we should be looking at some rain or snow and
possibly some light mixed precipitation too.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Mix of VFR/MVFR/IFR across the area
through 00Z as steadier light snow push north into the region as
weak low pressure rides north and interacts with a weak surface
trough. Conditions lower to MVFR/IFR in the 00-08Z time frame
as bulk of snowfall traverses the area, then slowly improves
back toward VFR/MVFR from 08Z onward as snows taper off. Winds
southerly and occaionally gusty at selected terminals through
00Z, trending light this evening before shifting
west/northwesterly from 07-10 kts from 08Z onward with passage
of the trough.

Outlook...

Wednesday Night: VFR. Slight chance SHSN.
Thursday: VFR. Slight chance SHSN.
Thursday Night: VFR. Slight chance SHSN.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHSN.
Sunday: Mainly MVFR, with areas VFR possible. Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 AM EST Wednesday for VTZ001-
     002-005.
     Winter Storm Warning until 7 AM EST Wednesday for VTZ008-010-
     012-018-019.
     Winter Weather Advisory until 7 AM EST Wednesday for VTZ009-
     011.
     Winter Storm Warning until 7 AM EST Wednesday for VTZ003-004-
     006-007-016-017.
NY...Winter Weather Advisory until 7 AM EST Wednesday for NYZ028-
     031.
     Winter Weather Advisory until 7 AM EST Wednesday for NYZ029-
     030-034-035.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...JMG
Hazardous weather outlook, Jan 29, 2:45 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
245 PM EST Tue Jan 29 2019

NYZ029-030-034-035-VTZ009-011-301945-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
Eastern Essex-Western Addison-Western Rutland-
245 PM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-301945-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
245 PM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Light snows will redevelop across the area tonight. Additional
accumulations should be minor and generally less than 2 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low wind chills are expected Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-VTZ001-002-005-301945-
Eastern Clinton-Western Clinton-Grand Isle-Western Franklin-
Western Chittenden-
245 PM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006-007-016-017-301945-
Orleans-Essex-Lamoille-Caledonia-Eastern Franklin-Eastern Chittenden-
245 PM EST Tue Jan 29 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ008-010-012-018-019-301945-
Washington-Orange-Windsor-Eastern Addison-Eastern Rutland-
245 PM EST Tue Jan 29 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

93

In the hours before

Local storm report, Jan 29, 9:40 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
940 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NW GOUVERNEUR         44.35N  75.51W
01/29/2019  M2.0 INCH        ST. LAWRENCE       NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BTV1900572

LAHIFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
January 29, 3:00 PM EST to January 30, 6:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Rutland county.

Winter Storm, Western Rutland

When
January 29, 3:00 PM EST to January 30, 6:00 AM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Rutland county.

Winter Weather, Western Addison

When
January 29, 3:00 PM EST to January 30, 7:00 AM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 4 to 6 inches of snow fell across the region.

Winter Weather, Western Chittenden

When
January 29, 3:00 PM EST to January 30, 7:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A widespread 3 to 5 inches of snow fell across the region.

Winter Weather, Western Franklin

When
January 29, 3:00 PM EST to January 30, 7:00 AM EST
Where
Western Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 3 to 5 inches of snow fell across the region.

Winter Storm, Lamoille

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A widespread 5 to 8 inches of snow fell across Lamoille county.

Winter Storm, Washington

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A widespread 6 to 10 inches of snow fell across Washington county.

Winter Weather, Eastern Addison

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A widespread 3 to 5 inches of snow fell across the region.

Winter Weather, Eastern Chittenden

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A widespread 3 to 5 inches of snow fell across the region.

Winter Weather, Eastern Franklin

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A widespread 3 to 5 inches of snow fell across the region.

Winter Weather, Essex

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A widespread 4 to 6 inches of snow fell across the region.

Winter Weather, Grand Isle

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A widespread 2 to 4 inches of snow fell across the region.

Winter Weather, Orleans

When
January 29, 4:00 PM EST to January 30, 7:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of snow fell across the region.

Winter Storm, Orange

When
January 29, 5:00 PM EST to January 30, 7:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A widespread 5 to 8 inches of snow fell across Orange county.

Winter Storm, Windsor

When
January 29, 5:00 PM EST to January 30, 7:00 AM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
COOP Observer

A widespread 5 to 8 inches of snow fell across Windsor county.

Winter Weather, Caledonia

When
January 29, 5:00 PM EST to January 30, 7:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A widespread 4 to 6 inches of snow fell across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795866, 795867, 795881, 795882, 795884, 795869, 795870, 795875, 795876, 795877, 795878, 795879, 795880, 795871, 795873, 795874.